Missouri, 2010

Hail and Damaging Winds in Missouri, July 14, 2010

July 14, 2010 · NWS EAX · 5 events in 4 counties and zones

Severe thunderstorms were observed across portions of northwest Missouri, during the late evening hours of July 14, 2010. A frontal boundary was located across that|area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Severe thunderstorms were observed across portions of northwest Missouri, during the late evening hours of July 14, 2010. A frontal boundary was located across that|area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 14, 5:33 PM CST, 4 hours 47 minutes earlier.

Area forecast discussion, Jul 14, 5:33 PM CST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
633 PM CDT WED JUL 14 2010

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/433 PM CDT WED JUL 14 2010/
TONIGHT-FRIDAY NIGHT...

HOT AND HUMID CONDITIONS CONTINUED ACROSS THE REGION DUE TO THE
SOUTHERLY FLOW FROM THE REMAINING INFLUENCE OF THE UPPER LEVEL
RIDGE. THIS RIDGE WILL GET PUSHED OUT OF THE AREA AS AN UPPER LEVEL
TROUGH MOVES IN ACROSS THE NORTHERN PLAINS. BY THIS EVENING...THE
SURFACE LOW WILL BE SITUATED NORTH OF THE GREAT LAKES...WITH A COLD
FRONT EXTENDING FURTHER SOUTH. THIS COLD FRONT WILL BE THE MAIN
FOCUS FOR THE SHORT TERM...AS IT APPROACHES THE CWA THIS EVENING. BY
LATE THIS AFTERNOON...THE FRONT WAS STRETCHED ACROSS NEBRASKA AND
NORTHWEST IOWA. MODELS ARE IN GOOD AGREEMENT THAT...AS THE FRONT
TRACKS SOUTHEASTWARD...IT SHOULD REACH THE EXTREME NORTHWEST CORNER
OF MISSOURI BY LATE EVENING. SHOWERS AND THUNDERSTORMS WILL
ACCOMPANY THIS FRONT...WITH THE ACTIVITY WEAKENING SOME BY THURSDAY
MORNING. AS A RESULT...KEEPING HIGHER POPS OVER NORTHWEST MISSOURI
DURING THE OVERNIGHT HOURS. AS THE FRONT PROGRESSES TOWARD CENTRAL
MISSOURI...IT COULD BRIEFLY STALL OUT THURSDAY MORNING. IN THAT
CASE...THERE WOULD BE A GREATER CHANCE FOR SHOWER AND THUNDERSTORM
REDEVELOPMENT DURING THE AFTERNOON HOURS. THIS ACTIVITY WILL
PRIMARILY BE FOCUSED ALONG AND SOUTH OF THE MISSOURI RIVER. BY
HAVING THE FRONT TEMPORARILY STALL...IT COULD ALLOW TIME FOR
ADDITIONAL HEATING ACROSS WEST CENTRAL AND CENTRAL
MISSOURI...LEADING TO THE POTENTIAL FOR HEAT INDICES TO RISE INTO
THE 100 TO 105 DEGREE RANGE. THE MAIN THREATS WITH THE FRONTAL
PASSAGE WILL BE STRONG WINDS...PERIODS OF HEAVY RAIN AND POSSIBLY
LARGE HAIL. DESPITE THE PASSAGE OF THE FRONT...TEMPERATURES FOR
THURSDAY WILL STILL BE QUITE WARM.

MODELS GENERALLY AGREE THAT THE FRONT WILL EXIT THE CWA BY LATE
THURSDAY AFTERNOON...WITH THE PRECIP ENDING BY THURSDAY EVENING. DRY
CONDITIONS WILL RETURN FOR FRIDAY...ALONG WITH CONTINUED WARM
TEMPERATURES...AS AN UPPER LEVEL RIDGE BEGINS TO BUILD OVER THE
WESTERN CONUS.

ACH

MEDIUM RANGE (SATURDAY THROUGH WEDNESDAY)...

MODELS CONTINUE TO SHOW A PERSISTENT BROAD FLAT RIDGE OVER THE
SOUTHERN US. MODELS SHOW RETURN FLOW SETTING UP EARLY IN THE WEEKEND
FOLLOWED BY ANOTHER FRONT WHICH IS FORECAST TO STRETCH OUT OVER THE
CWA...OR AT LEAST IN THE VCNTY OF THE CWA. THIS WILL ALLOW TEMPS TO
REMAIN AT OR ABOVE CLIMO AND A NEAR DAILY CHANCE FOR THUNDERSTORMS
IN THE EXTENDED RANGE BEGINNING SUNDAY.

AB

&&

.AVIATION...

FOR THE 00Z TAFS...ACCELERATING THE ARRIVAL OF THUNDERSTORMS AT THE
TERMINALS AS VEERING LOW LEVEL WINDS...STRONG PRESSURE RISES OVER
NEBRASKA AND POTENTIAL OF STORMS ONGOING IN NEBRASKA CONSOLIDATING
INTO AN ORGANIZED STORM COMPLEX POINTS TO THE POTENTIAL OF A BOWING
LINE OF CONVECTION HEADING INTO NORTHWEST MISSOURI BY LATE EVENING.
WINDS WILL BE A THREAT WITH THE STORMS. FOR NOW WILL NOT GO
OVERBOARD WITH WINDS AND INTENSITY OF THUNDERSTORMS IN THE TAFS
UNTIL CONVECTION STARTS TO SHOW ITS HAND. IF THESE STORMS DO BLOW
THROUGH THE TERMINALS TONIGHT...THEN THE QUESTION BECOMES HOW MUCH
RECOVERY WILL THE ATMOSPHERE ATTAIN AT THE TERMINALS ON THURSDAY AND
JUST WHERE ANY BOUNDARIES MAY SET UP FOR THE AFTERNOON. FOR NOW WILL
JUST HAVE IN A CB GROUP TO INDICATE THE POTENTIAL OF CONVECTION
UNTIL THURSDAYS SET UP BECOMES MORE CERTAIN.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR MOZ031>033-038>040-
     043>046-053-054.

     HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR MOZ001>008-
     011>017-020>025-030.

     EXCESSIVE HEAT WARNING UNTIL 10 PM CDT THIS EVENING FOR MOZ028-
     029-037.

KS...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR KSZ057-060.

     HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR KSZ025-102-103.

     EXCESSIVE HEAT WARNING UNTIL 10 PM CDT THIS EVENING FOR KSZ104-
     105.

&&
Hazardous weather outlook, Jul 14, 6:04 PM CST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
704 PM CDT WED JUL 14 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-160015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
704 PM CDT WED JUL 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

HOT AND HUMID CONDITIONS WILL CONTINUE TO IMPACT THE REGION THIS
EVENING. TEMPERATURES REMAIN IN THE UPPER 80S TO LOWER 90S AREA-WIDE...WITH
HEAT INDICIES STILL IN THE 100 TO 110 DEGREE RANGE. A HEAT ADVISORY
CONTINUES FOR THE ENTIRE OUTLOOK AREA WITH A EXCESSIVE HEAT WARNING
IN AFFECT FOR THE KANSAS CITY METROPOLITAN AREA UNTIL 10PM.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ASSOCIATED WITH AN
APPROACHING COLD FRONT...ARE EXPECTED TO ENTER THE NORTHWEST CORNER
OF MISSOURI THIS EVENING AND CONTINUE SOUTH AND EAST TONIGHT. THE PRIMARY
THREATS WILL BE DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL. THE
SEVERE THREAT WILL LIKELY BE CONFINED TO AREAS NORTH OF A KANSAS CITY
TO UNIONVILLE LINE. THE STORMS ARE EXPECTED TO GRADUALLY WEAKEN AS
THEY CONTINUE SOUTHEAST...POSSIBLY REACHING A BUTLER TO MACON LINE
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL CONTINUE INTO THURSDAY MORNING OVER
NORTHERN INTO CENTRAL MISSOURI AS WELL AS EAST CENTRAL KANSAS. THESE
STORMS WILL LIKELY WEAKEN THROUGH THE MORNING HOURS...HOWEVER THERE
IS THE POTENTIAL FOR NEW STORMS TO REFORM DURING THE AFTERNOON AND
EVENING HOURS. THE GREATEST CHANCES FOR MORE ORGANIZED THUNDERSTORMS
WILL BE SOUTH OF A KANSAS CITY TO MACON LINE. ALTHOUGH AN ISOLATED
SEVERE STORM OR TWO IS POSSIBLE...THE PRIMARY THREAT WILL BE
LOCALIZED HEAVY RAINFALL.

EXCESSIVE HEAT AND HUMIDITY WILL LIKELY CONTINUE ON THURSDAY...
HOWEVER IT WILL BE AFFECTED BY THE LOCATION OF THE SHOWERS AND
THUNDERSTORMS AND THE ASSOCIATED CLOUD COVER. AREAS SOUTH OF A PAOLA
TO BOONVILLE LINE WILL HAVE THE BEST CHANCE OF SEEING HEAT INDICIES
REACHING AROUND 105 DEGREES ON THURSDAY. A HEAT ADVISORY CONTINUES
FOR THESE AREAS UNTIL THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS FAR NORTHWEST
MISSOURI AND THEN OVERNIGHT NORTH OF A UNIONVILLE TO KANSAS CITY
LINE. SPOTTER ACTIVATION MAY BE NEEDED ONCE AGAIN ON THURSDAY SOUTH
OF A MACON TO PAOLA LINE.

DEROCHE

In the hours before

Special weather statement, Jul 14, 8:04 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
904 PM CDT WED JUL 14 2010

MOZ001>005-150245-
ATCHISON MO-GENTRY MO-HARRISON MO-NODAWAY MO-WORTH MO-
904 PM CDT WED JUL 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ATCHISON...NODAWAY...
NORTHWESTERN HARRISON...NORTHERN GENTRY AND WORTH COUNTIES UNTIL 945
PM CDT...

AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST
OF BEDFORD TO 8 MILES SOUTHEAST OF COIN TO HAMBURG...AND MOVING
SOUTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  TARKIO...MARYVILLE...HOPKINS...BURLINGTON JUNCTION...GRANT CITY...
  RAVENWOOD...WESTBORO...ELMO...CLEARMONT...PICKERING...SHERIDAN...
  PARNELL...QUITMAN...WORTH...ALLENDALE...GENTRY AND DENVER.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4058 9429 4051 9410 4031 9433 4026 9493
      4059 9577
TIME...MOT...LOC 0204Z 297DEG 42KT 4073 9491 4059 9506
          4055 9554

PC
Special weather statement, Jul 14, 9:33 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1033 PM CDT WED JUL 14 2010

MOZ004>007-014-015-150400-
DAVIESS MO-GENTRY MO-GRUNDY MO-HARRISON MO-MERCER MO-PUTNAM MO-
1033 PM CDT WED JUL 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PUTNAM...MERCER...
HARRISON...SOUTHERN GENTRY...NORTHWESTERN GRUNDY AND NORTHWESTERN
DAVIESS COUNTIES UNTIL 1100 PM CDT...

AT 1030 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING  THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
NORTHWEST OF MERCER TO RIDGEWAY TO 5 MILES SOUTHEAST OF
STANBERRY...AND MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE AS THESE STORMS APPROACH.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BETHANY...CAINSVILLE...MERCER...PRINCETON...PATTONSBURG...SOUTH
  LINEVILLE...MOUNT MORIAH...MCFALL...MODENA...MILL GROVE...COFFEY
  AND POWERSVILLE.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4058 9317 4027 9355 4002 9420 4004 9421
      4015 9453 4020 9451 4040 9406 4059 9375
TIME...MOT...LOC 0332Z 298DEG 20KT 4056 9361 4036 9395
          4016 9445

PC

The radar

The Pleasant Hill radar (KEAX), 147 km away, was scanning. The volume nearest the first event began at 04:20 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Gentry

When
July 14, 10:20 PM CST
Where
Gentry County, 2.64 mi W of Ford City
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
Law Enforcement
Coordinates
40.120, -94.520

A wooden light pole was blown over by thunderstorm winds estimated to 60 mph.

Hail, Buchanan

When
July 14, 10:24 PM CST
Where
Buchanan County, 0.53 mi W of St Joseph
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.770, -94.860

Thunderstorm Wind, Gentry

When
July 14, 10:28 PM CST
Where
Gentry County, Albany
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.250, -94.330

A very large tree was reported to have been blown over.

Thunderstorm Wind, De Kalb

When
July 14, 10:42 PM CST
Where
De Kalb County, 6.94 mi E of Osborn
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.740, -94.240

Thunderstorm winds gusted up to an estimated 60 mph.

Thunderstorm Wind, Clinton

When
July 14, 10:45 PM CST
Where
Clinton County, 2.81 mi S of Gower
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.580, -94.590

Thunderstorm winds gusted to an estimated 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248034, 248031, 248035, 248032, 248033.